Hail, Holt
- When
- March 23, 6:15 PM CST
- Where
- Holt County, Corning
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.250, -95.450
A large area of severe thunderstorms, rumbled across the area during the evening hours into the early morning hours, of March 23rd through 24th, 2009. There were numerous reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A large area of severe thunderstorms, rumbled across the area during the evening hours into the early morning hours, of March 23rd through 24th, 2009. There were numerous reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 23, 4:23 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT MON MAR 23 2009
.DISCUSSION...
MESOSCALE DISCUSSION...
18Z KTOP SOUNDING SHOWED A FREEZING LEVEL AROUND 11.8K FEET. -20C
LEVEL WAS AROUND 20K FEET. UPSTREAM WARNINGS AND LSRS SHOWED 50DBZ
HEIGHTS TO AROUND 30,000 FEET PRODUCED SEVERE HAIL. THIS SHOULD BE
THE CASE FOR IF/WHEN SUPERCELLS MAKE INTO OUR WESTERN COUNTIES. AT
THE SURFACE THE COLD FRONT WILL CONTINUE TO OVERTAKE THE DRYLINE AND
SURGE EASTWARD THROUGH THIS EVENING. THINKING THAT SUPERCELLS WOULD
BE POSSIBLE FOR OUR EXTREME EASTERN KANSAS COUNTIES AND OUR WESTERN
TIER OF MISSOURI COUNTIES. THIS THREAT SHOULD EXIST FOR ANOTHER FEW
HOURS THROUGH 23Z TO 00Z. THREATS ASSOCIATED WITH THIS INITIAL
ACTIVITY WOULD BE IN THE FORM OF DAMAGING WINDS AND LARGE HAIL.
TORNADOES WOULD ALSO BE POSSIBLE GIVEN THE HIGH AMOUNTS OF SHEAR BUT
LIMITED INSTABILITY MAY LIMIT TORNADO POTENTIAL. BEYOND
00Z...CONVECTIVE INSTABILITY LOOKS LIMITED RELATIVE TO THE INCREASING
CIN. LOW LEVEL/0-3KM/ SHEAR REMAINS IMPRESSIVE...35 TO 45 KTS...AS
DOES LOW LEVEL HELICITY /0-1KM/...250-400 M2/S2. AS THE LOW LEVEL
SHEAR DECREASES MID LEVEL SHEAR /3-6 KM/ DECREASES TO AROUND 10 TO 20
KTS. THE ABOVE PARAMETERS WITH THE FORCING FROM A VERY STRONG PV
ANOMALY...SHOULD TEND TO EVOLVE CONVECTION INTO MORE LINEAR/QUASI
LINEAR SYSTEM. GIVEN THE HIGH LOW LEVEL SHEAR AND DECREASING MID
LEVEL SHEAR BOWING SEGMENTS WITH DAMAGING WINDS APPEARS TO BE BIGGEST
THREAT. THERE WOULD ALSO BE A RISK FOR MESOVORTICES WITH HIGHER
POTENTIAL FOR DAMAGING WINDS AND POSSIBLY TORNADOES.
CDB
&&
.PREV DISCUSSION...
/ISSUED 425 PM CDT MON MAR 23 2009/
CONCERNS FOR THIS FORECAST PACKAGE ARE MANY...BUT TODAYS FOCUS WILL
BE ON OUR SEVERE WEATHER THREAT OVER THE NEXT 24 HOURS ALONG WITH
OUR POTENTIAL FOR FLOODING.
WATER VAPOR IMAGERY THIS AFTERNOON SHOWS US THAT A WELL DEVELOPED
CUTOFF LOW HAS SPUN UP AND MOVED INTO WESTERN NEBRASKA. COMPARISON
BETWEEN THE UPPER LEVEL AND SURFACE LOW CENTERS SHOW THAT THE SYSTEM
IS ALREADY NEARLY VERTICALLY STACKED. SURFACE OBSERVATIONS INDICATE
THAT THE DRY LINE SURGED EAST ACROSS KANSAS AS THE LOW STACKED UP
ACROSS WESTERN NEBRASKA THIS MORNING...AND WAS JUST WEST OF A
MEDICINE LODGE TO CONCORDIA KANSAS LINE BY 19Z/23. COLD AIR BEHIND
THE FRONT WAS LAGGING BACK IN EASTERN COLORADO. RADAR SHOWS US THAT
THUNDERSTORMS HAVE DEVELOPED ALONG THE DRY LINE ACROSS CENTRAL
KANSAS NORTH INTO NEBRASKA. THIS IS IN THE REGION WHERE LATE MORNING
AND EARLY AFTERNOON SURFACE INSTABILITIES OF AROUND 1000 J/KG WERE
NOTED. LOOKING FURTHER AFIELD...UPPER AIR OBSERVATIONS SHOW THAT
GULF MOISTURE IS PUSHING NORTH...WITH 12Z/23 PRECIPITABLE WATER
VALUES OF JUST UNDER ONE INCH ACROSS OUR FORECAST AREA CURRENTLY.
EXPECTATIONS ARE THAT WE WILL HAVE PRECIPITABLE WATER VALUES NORTH
OF ONE INCH BY THIS EVENING WHEN THE THREAT OF CONVECTIVE WEATHER IS
HIGHEST.
FOR THE REST OF THE AFTERNOON/EARLY EVENING HOURS...THREAT OF
CONVECTION IS LOOKING TO HOLD OFF UNTIL THIS EVENING. STRATUS DECK
AHEAD OF THE FRONT ACROSS EASTERN KANSAS AND WESTERN MISSOURI HAS
HELPED PUT A LID ON ANY PREFRONTAL CONVECTION. 18Z/23 SOUNDING FROM
THE TOPEKA FORECAST OFFICE ALSO EMPHASIZES THIS WITH A EML EVIDENT
ABOVE 750MB. EXPECTATIONS OF CONVECTION WILL WAIT UNTIL THE
COMBINATION OF A H3 JET STREAKING...NOSING INTO MISSOURI UNDER THE
UPPER LEVEL LOW...WILL COUPLE WITH COOLING TEMPERATURES ALOFT TO
DESTABILIZE THE ATMOSPHERE ENOUGH TO SUPPORT THUNDERSTORMS ALONG AND
JUST AHEAD OF THE APPROACHING FRONT THROUGH THE OVERNIGHT HOURS.
OTHERWISE...FOR THIS AFTERNOON...THE WIND ADVISORY THAT IS EFFECT
WILL BE ALLOWED TO EXPIRE AT 00Z/24. PRESSURE GRADIENT ACROSS THE
FORECAST AREA WILL BEGIN TO RELAX LATE THIS AFTERNOON AS THE SURFACE
TROUGH APPROACHES FROM THE WEST. WINDS WILL STILL BE BREEZY TONIGHT
AHEAD OF AND BEHIND THE FRONT...BUT ADVISORY LEVEL WINDS WILL NOT BE
AN ISSUE.
FOR TONIGHT...THE DRY LINE ACROSS SOUTHERN KANSAS WILL HANG UP AND
MAKE ONLY SLOW PROGRESS EAST FOR THE REST OF THE AFTERNOON HOURS AND
EVENING HOURS. HOWEVER...THE NORTHERN END OF THE LINE...IN NORTHERN
KANSAS AND NEBRASKA...WILL SHIFT EAST QUICKLY AS THE STACKED LOW
LIFTS NORTHEAST INTO CENTRAL SOUTH DAKOTA THIS EVENING. THE
COMBINATION OF FORECAST DRY LINE PROGRESS...AND RADAR TRENDS...
INDICATES THAT THE STORMS CURRENTLY MOVING EAST THROUGH SOUTHERN
NEBRASKA WILL PUSH INTO THE FAR NORTHWEST CORNER OF MISSOURI AROUND
00Z-01Z. ACTIVITY WILL SPREAD SOUTH ALONG THE LINE AND TAIL BACK
THROUGH SOUTH CENTRAL KANSAS THIS EVENING. ALL THIS ACTIVITY WILL
SLOWLY SHIFT EAST OVERNIGHT...WITH CENTRAL MISSOURI PROBABLY NOT
SEEING ANY ACTIVITY UNTIL WELL AFTER MIDNIGHT...MAYBE SUNRISE.
0-6KM SHEAR VALUES OF 50+ KNOTS INDICATES THAT SHEAR WILL NOT BE A
LIMITING FACTOR OVERNIGHT AS THE FRONT MOVES THROUGH AND CONVECTION
DEVELOPS. ANY LIMITING ISSUES WILL PROBABLY BE TIED TO THE SHEAR
OVERWHELMING THE AVAILABLE INSTABILITY...WHICH IS CURRENTLY PROGGED
TO RANGE AROUND 500-800 J/KG JUST AHEAD OF THE FRONT THROUGH THE
OVERNIGHT HOURS.
BESIDES THE POTENTIAL FOR SEVERE THUNDERSTORMS OVERNIGHT...FLASH
FLOODING WILL ALSO BE AN ISSUE. THE SLOW PROGRESS OF THE FRONT
EAST...WHEN COMBINED WITH PRECIPITABLE WATER VALUES OF OVER ONE
INCH...INDICATES THAT HEAVY RAIN MAY OCCUR WITH ANY OF THE STORMS
THAT OCCUR. THIS IN TURN IMPLIES THAT ANY LOCATIONS THAT RECEIVES
REPEATED CONVECTION OVERNIGHT MAY ALSO HAVE ISSUES WITH FLOODING.
THEREFORE...A STAGGERED FLASH FLOOD WATCH HAS BEEN HOISTED ACROSS
THE FORECAST AREA FOR TONIGHT AND TOMORROW. DUE TO THE EXPECTED SLOW
PROGRESS OF THE STORMS ACROSS THE FORECAST AREA...THE FLOOD WATCH
ACROSS CENTRAL MISSOURI INTO NORTHEAST MISSOURI WILL NOT GO INTO
EFFECT UNTIL MID MORNING TUESDAY. SEE THE FLOOD WATCH /STLFFAEAX/
PRODUCT FOR MORE DETAILS.
FOR TUESDAY...SURFACE FRONT WILL STILL BE MOVING EAST THROUGH THE
CWA TUESDAY MORNING. BOTH GFS AND NAM INDICATE THAT FRONT WILL NOT
EXIT THE FORECAST AREA UNTIL AFTER THE NOON TIME HOUR. THIS WILL
MAKE CONTINUING ROUNDS OF CONVECTION LIKELY...ESPECIALLY ACROSS OUR
EASTERN EDGE...THROUGH 00Z/25. SEVERE THREAT WITH TUESDAYS ONGOING
THUNDERSTORM ACTIVITY LOOKS MINIMAL AT THIS TIME. 0-6KM SHEAR VALUES
WILL STILL BE AROUND 40+ KNOTS...BUT INSTABILITY IS HARD TO FIND.
THIS WILL LEAVE OUR MAIN CONCERN FOCUSED ON THE POTENTIAL FOR
FLOODING.
FOR THE REST OF THE FORECAST...LITTLE HAS BEEN CHANGED FROM THE
EARLIER. WEDNESDAY WILL BE A RATHER QUITE COMPARED TO MONDAY AND
TUESDAY WITH SURFACE WINDS BACKING FROM THE WEST TO THE SOUTH.
TEMPERATURES WILL BE NEAR NORMAL AS A RESULT. MORE POTENTIAL FOR
RAIN AND THUNDERSTORMS MOVES BACK INTO THE FORECAST AREA THURSDAY
NIGHT THROUGH SATURDAY AS ANOTHER COMPACT CUTOFF LOW MOVES THROUGH
THE PLAINS.
CUTTER
&&
.AVIATION...
/1230 PM CDT MON MAR 23 2009/
STRONG WINDS EXPECTED TODAY...STORMS LATE TONIGHT
STORM SYSTEM LIFTING NORTH NORTHEAST ACROSS NEBRASKA TODAY WILL
PRODUCE A TIGHT PRESSURE GRADIENT ACROSS THE TAF SITES THROUGH THE
AFTERNOON HOURS...SO WILL EXPECT 20 TO 30KT SUSTAINED WITH GUSTS TO
40 KTS AT TIMES. WINDS WILL DIMINISH DURING THE EVENING...AS THE
PRESSURE GRADIENT RELAXES WITH THE APPROACHING TROUGH/FRONT.
DEEP MOIST CONVECTION...AND THE THREAT FOR STRONG THUNDERSTORMS
SHOULD HOLD OFF UNTIL LATE EVENING EARLY MORNING TIME FRAME. WILL
DELAY ONSET OF TEMPO GROUP WITH STRONG STORMS UNTIL CLOSER TO
MIDNIGHT WHEN CONVECTION WHICH WILL HAVE INITIATED AHEAD OF THE
FRONT OVER KANSAS SHOULD BE MOVING IN. WITH LATER TAFS WILL LIKELY
BE ABLE TO BUMP THE TEMPO GROUP TO A CATEGORICAL GROUP AS TIMING OF
THE KANSAS STORMS BECOMES MORE APPARENT. CAN NOT RULE OUT SOME
CONVECTION AHEAD OF THIS LINE THIS EVENING...SO WILL KEEP THE VCTS
IN THE TAFS TO INDICATE THAT THREAT. SOME TIMING DIFFERENCES ON THE
MODELS AS TO WHEN THE MAIN LINE OF STORMS WILL MOVE EAST OF THE
REGION FOR NOW WILL LEAN TOWARD THE FASTER WRF AND END MENTION OF
PRECIPITATION BY THE 10 TO 11Z TIME PERIOD.
PC
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 7 PM MONDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-
MOZ005-MOZ011-MOZ012-MOZ013-MOZ014-MOZ020-MOZ021-MOZ022-
MOZ023-MOZ028-MOZ029-MOZ030-MOZ031-MOZ037-MOZ038-MOZ039-
MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.
FLASH FLOOD WATCH FROM 10 PM MONDAY TO 6 AM TUESDAY FOR MOZ001-
MOZ002-MOZ003-MOZ004-MOZ011-MOZ012-MOZ013-MOZ020.
FLASH FLOOD WATCH FROM MIDNIGHT TUESDAY TO 9 AM TUESDAY FOR
MOZ005-MOZ006-MOZ007-MOZ014-MOZ015-MOZ016-MOZ021-MOZ022-
MOZ023-MOZ024-MOZ028-MOZ029-MOZ030-MOZ031-MOZ037-MOZ038-
MOZ043-MOZ044-MOZ053-MOZ054.
FLASH FLOOD WATCH FROM 6 AM TUESDAY TO 3 PM TUESDAY FOR MOZ008-
MOZ017-MOZ025-MOZ032-MOZ033-MOZ039-MOZ040-MOZ045-MOZ046.
KS...FLASH FLOOD WATCH FROM 10 PM MONDAY TO 6 AM TUESDAY FOR KSZ025-
KSZ102.
WIND ADVISORY UNTIL 7 PM MONDAY FOR KSZ025-KSZ057-KSZ060-KSZ102-
KSZ103-KSZ104-KSZ105.
FLASH FLOOD WATCH FROM MIDNIGHT TUESDAY TO 9 AM TUESDAY FOR
KSZ057-KSZ060-KSZ103-KSZ104-KSZ105.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 111 PM CDT MON MAR 23 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 111 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY SOUTH WINDS WILL REMAIN SUSTAINED IN THE 25 TO 35 MPH RANGE THROUGH THE AFTERNOON HOURS WITH GUSTS INTO THE 40 TO 45 MPH RANGE AT TIMES AND A WIND ADVISORY REMAINS IN EFFECT THROUGH 7 PM. A COLD FRONT WILL BE APPROACHING FROM THE WEST THIS EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FROM SOUTHEAST AND EAST CENTRAL KANSAS INTO NORTHWEST MISSOURI...WELL AHEAD OF THE MAIN LINE OF STORMS ASSOCIATED WITH THE COLD FRONT. THE INSTABILITY WILL NOT BE AS GREAT WITH THE SCATTERED STORMS AHEAD OF THE FRONT...BUT THERE IS ENOUGH SHEAR TO BE OF CONCERN TO ORGANIZE THESE STORMS INTO SUPERCELL TYPE DEVELOPMENT THAT COULD SUSTAIN A LARGE HAIL AND DAMAGING WIND THREAT. THEN BY LATE EVENING THE DRY LINE AND COLD FRONT WILL BE SURGING NORTHEAST TOWARD NORTHEAST KANSAS AND NORTHWEST MISSOURI. THIS IS EXPECTED TO BRING THE STRONG TO SEVERE STORMS ASSOCIATED WITH THE FRONT INTO THIS REGION...WITH THE MORE LIKELY TIMEFRAME BEING AFTER 9 PM. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. THEN AFTER MIDNIGHT AND DURING THE EARLY MORNING HOURS THE LINE OF STORMS ASSOCIATED WITH THE COLD FRONT SHOULD SWING EAST INTO EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. AT THIS POINT...THE MAIN THREAT IS EXPECTED TO BE WINDS...HAIL AND VERY HEAVY RAINFALL. THE STORMS IN NORTHWEST MISSOURI WILL BE MOVING EAST INTO NORTH CENTRAL MISSOURI DURING THIS TIME FRAME WITH ALSO WINDS...HAIL AND HEAVY RAINFALL THE MAIN THREATS. THE EASTWARD PROGRESSION OF THE FRONT WILL BE SLOWED OVERNIGHT...SO REPEATED ROUNDS OF THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE ACROSS AREAS FROM EASTERN KANSAS INTO NORTHWEST AND NORTH CENTRAL MISSOURI. CENTRAL MISSOURI...INCLUDING THE SEDALIA AND BOONVILLE AREAS...MAY NOT SEE THE HEAVIER RAIN UNTIL TOWARD DAYBREAK. WITH THE THREAT OF HEAVY RAINFALL...FLOODING ISSUES WILL BE A BIG CONCERN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...THE FRONT WILL LIKELY NOT MOVE EAST OF THE OUTLOOK AREA UNTIL EARLY AFTERNOON. UNTIL THAT TIME...THERE WILL BE THE POTENTIAL OF STRONG STORMS PRODUCING MORE HEAVY RAINFALL...MAINLY IN AREAS FROM EAST OF INTERSTATE 35...INTO NORTHEAST AND CENTRAL MISSOURI. SEVERE STORMS WILL BE LESS LIKELY...ALTHOUGH HAIL AND STRONG WINDS CAN NOT BE TOTALLY RULED OUT. ANOTHER STORM SYSTEM WILL BE MOVING INTO THE REGION FRIDAY AND FRIDAY NIGHT. THE MOST LIKELY TIME FRAME FOR THUNDERSTORMS WILL BE FRIDAY NIGHT...MAINLY IN AREAS TO THE SOUTH AND EAST OF KANSAS CITY...INTO CENTRAL MISSOURI. IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED...LATER THIS EVENING AND INTO THE EARLY MORNING HOURS ALONG AND WEST OF A LINE FROM BETHANY TO CLINTON. REPORTS OF FLOODING ARE REQUESTED TONIGHT AND ON TUESDAY. PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND DMG 3 W WESTBORO 40.54N 95.38W
03/23/2009 ATCHISON MO LAW ENFORCEMENT
8 INCH DIAMETER TREE SNAPPED OFF.
&&
PCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND DMG ATCHISON 39.56N 95.13W
03/23/2009 ATCHISON KS LAW ENFORCEMENT
ROOF DAMAGE TO VET CLINIC
&&
PCThe Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157947, 157948, 157949, 157950, 157951, 157952, 157954, 157955, 157956, 157957, 157958.